Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 8, 2005, 4:41 PM CDT for Brown County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 4:41 PM CDT (21:41 UTC)
- Expired
- May 8, 2005, 5:05 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
The radar
The Aberdeen radar (KABR), 47 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 082141 TORABR SDC013-082215- /O.NEW.KABR.TO.W.0006.050508T2141Z-050508T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 441 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 515 PM CDT * AT 441 PM CDT...THE PUBLIC REPORTED A TORNADO 5 MILES WEST OF FREDERICK...MOVING NORTH AT 10 MPH. * THE TORNADO WILL BE NEAR... RURAL BROWN COUNTY THROUGH 500 PM CDT THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4580 9869 4582 9854 4592 9853 4592 9872 $$ HINTZ
1 follow-up statement
000 WWUS53 KABR 082205 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 504 PM CDT SUN MAY 8 2005 SDC013-082214- /O.CAN.KABR.TO.W.0006.000000T0000Z-050508T2215Z/ BROWN SD- 504 PM CDT SUN MAY 8 2005 ...THE TORNADO WARNING FOR BROWN COUNTY HAS BEEN CANCELLED... AT 502 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED NORTH INTO NORTH DAKOTA AND IS NO LONGER A THREAT. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A TORNADO WATCH STILL REMAINS IN EFFECT UNTIL 9 PM CDT. LAT...LON 4580 9869 4582 9854 4592 9853 4592 9872 $$ TARVER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 8, 2:55 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 8, 2:55 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT SUN MAY 8 2005 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT SHORT DISCUSSION TODAY WITH ONGOING SEVERE WEATHER. CURRENTLY HAVE MAIN LOW SPINNING ACROSS CENTRAL SOUTH DAKOTA. OUT AHEAD OF LOW...FETCH OF MOIST AIR SURGING NORTH AIDING IN DEVELOPMENT OF THUNDERSTORMS. EXPECT ACTIVITY TO INCREASE THIS AFTERNOON AND INTO THE EVENING HOURS AS MAIN COLD FRONT MOVES SLOWLY EAST ACROSS THE AREA. TORNADO WATCH HAS BEEN ISSUED FOR EASTERN CWA. AS LOW MOVES EAST...WINDS HAVE CHANGED FROM SSE TO MORE SE TO ESE THUS INCREASING ISOLATED TORNADO THREAT. 18Z RELEASE TODAY SHOWS A CAPE AROUND 1900 J/KG AND CIN ALREADY GONE. AS MAIN LOW CENTER MOVES THROUGH OVERNIGHT...EXPECT SEVERE WEATHER TO DIMINISH TO SHOWERS FROM WEST TO EAST ACROSS THE CWA. SYSTEM IS A SLOW MOVER SO WRAP AROUND PRECIP LIKELY TOMORROW ACROSS NORTHEASTERN SOUTH DAKOTA. SYSTEM MOVES OUT BY MONDAY EVENING AS THE NEXT SYSTEM APPROACHES FOR TUESDAY NIGHT AND WEDNESDAY. HAVE INCREASED POPS WITH THIS SYSTEM AND NAM IS PUTTING OUT SOME PRETTY GOOD QPF ACROSS THE AREA. .LONG TERM...THURSDAY THROUGH SUNDAY. MDLS CONTINUE TO SHOW A LARGE UPPER LOW ACROSS THE CENTRAL ROCKIES SENDING OFF S/WS INTO THE UPPER MIDWEST. THEN...THE UPPER LOW LIFTS OUT INTO THE UPPER MIDWEST THURSDAY NIGHT AND FRIDAY. AGAIN...THE MDLS DIFFER ON THE SPEED...LOCATION AND STRENGTH OF THE UPPER LOW. NEVERTHELESS...THERE WILL CONTINUE TO BE A GOOD CHC OF RAIN FOR THURS AND THURS NIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE && TT/DM
Hazardous weather outlook, May 8, 11:46 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1146 AM CDT SUN MAY 8 2005 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-091007- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 1146 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE AREA AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM. THE MAIN THREATS ASSOCIATED WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SDZ003-004-009-015-016-033>035-045-048-091007- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- WALWORTH- 1146 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST ACROSS SOUTH DAKOTA TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. WHILE AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LIGHTNING WILL BE THE MAIN THREAT WITH THE STORMS TODAY...ACCOMPANIED BY SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS ARE EXPECTED TO GIVE WAY TO SHOWERS ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, May 8, 3:25 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL LEOLA 45.72N 98.94W
05/08/2005 0.75 INCH MCPHERSON SD PUBLIC
&&
GNLocal storm report, May 8, 3:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 9 S NORTHVILLE 45.02N 98.58W
05/08/2005 0.75 INCH SPINK SD PUBLIC
&&
GNLocal storm report, May 8, 4:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 NNE MANSFIELD 45.30N 98.53W
05/08/2005 0.75 INCH BROWN SD EMERGENCY MNGR
&&
GNLocal storm report, May 8, 4:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
416 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL WARNER 45.32N 98.50W
05/08/2005 0.88 INCH BROWN SD NWS EMPLOYEE
&&
GNLocal storm report, May 8, 4:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
424 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 E ESTELLINE 44.58N 96.88W
05/08/2005 0.88 INCH DEUEL SD TRAINED SPOTTER
&&
GNLocal storm report, May 8, 4:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 10 W FREDERICK 45.83N 98.71W
05/08/2005 0.88 INCH BROWN SD TRAINED SPOTTER
&&
GNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:06 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 56 min |
| May 7, 7:23 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 59 min |
| May 7, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 41 min |
| May 7, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 49 min |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 45 min |
| May 7, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 46 min |
| May 7, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 18 min |
| May 8, 2:08 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 52 min |
| May 8, 2:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 47 min |
| May 8, 2:48 PM CDT | Tornado Warning | ABR | McPherson | 42 min |
| May 8, 3:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 41 min |
| May 8, 3:36 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 24 min |
| May 8, 4:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 29 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 38 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 46 min |
| May 8, 4:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 45 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 33 min |
| May 8, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Day | 63 min |
| May 8, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 40 min |
| May 8, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 8 min |
| May 8, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 36 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 59 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 27 min |
| May 8, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 22 min |
| May 8, 6:02 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 33 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.